Kansas, 2009

Damaging Winds in Kansas, July 14 to 15, 2009

July 14 to 15, 2009 · NWS ICT · 14 events in 6 counties and zones

Abundant low level moisture streamed to the north over the top of a warm frontal boundary, leading to thunderstorms developing over portions of South Central and Central Kansas. The thunderstorms produced a combination of damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$246,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Abundant low level moisture streamed to the north over the top of a warm frontal boundary, leading to thunderstorms developing over portions of South Central and Central Kansas. The thunderstorms produced a combination of damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 14, 5:48 PM CST, 55 minutes earlier.

Area forecast discussion, Jul 14, 5:48 PM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
648 PM CDT TUE JUL 14 2009

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

AFTERNOON HEATING HAS BREACHED CAP TO THE W OF THE FORECAST
AREA...WITH THESE STORMS POTENTIALLY DRIFTING INTO KHUT EARLY IN
PERIOD. UNCLEAR WHETHER STORMS WOULD HOLD TOGETHER LONG ENOUGH TO
MAKE IT INTO KICT AND HAVE PLAYED THAT CONSERVATIVE. MEANWHILE
FRONT THAT IS BETWEEN KRSL-KSLN SHOULD GRADUALLY PUSH SOUTH DURING
THE NIGHT/WEDNESDAY. CAP APPEARS TO BE HOLDING ALONG FRONT...AND SUSPECT
WILL LIKELY WAIT TO IGNITE UNTIL LOW LEVEL JET KICKS IN. NORTH
AMERICAN MODEL APPEARS TO BE WAY TOO GENEROUS WITH PRECIPITATION ON
WED AND HAVE GENERALLY WENT DRY...EXCEPT AT KCNU WHERE ANY ONE OF
SEVERAL FACTORS COULD PRODUCE PRECIPITATION IN THE MORNING. HAVE
HELD OFF ON PRECIPITATION FOR THE REMAINDER OF THE DAY GIVEN THE
UNCERTAINTY. OVERALL CONFIDENCE IN MODELS AND FORECAST REMAINS
LOW. -HOWERTON

&&

.PREV DISCUSSION... /ISSUED 231 PM CDT TUE JUL 14 2009/

DISCUSSION...

MAIN FORECAST CONCERNS: STRONG T-STORM CHANCES OVER THE NEXT FEW
DAYS AND TEMPERATURES INCLUDING THE END OF THE CURRENT HEAT WAVE.

TONIGHT-WEDNESDAY:
STRONG SHORTWAVE TROF OVER THE NRN PLAINS WILL MOVE ACROSS THE UPR
MS VLY TONIGHT FORMING INTO AN UPR LOW OVER MANITOBA/WRN ONTARIO
WEDNESDAY. THIS WILL GIVE THE SURFACE COLD FRONT (EXTENDING FROM WRN
NE INTO NWRN KS THIS PM) A DECENT SEWD PUSH...WITH THE FRONT
REACHING NRN OK BY LATE WED PM. ANTICIPATING ISOLATED-WIDELY
SCATTERED THUNDERSTORM DEVELOPMENT (GIVEN WARM TEMPS ALOFT) SWWRD
ALONG FRONT INTO CENTRAL KS DURING PEAK HEATING LATE THIS PM/EVE.
HIGH CCLS...LARGE TEMP/DEWPOINT SPREADS...STEEP MID-LEVEL LAPSE
RATES WOULD FAVOR STRONG-SEVERE WIND GUSTS AS THE MAIN THREAT WITH
THIS ACTIVITY. DECENT 1000-850 FN CONVERGENCE ALONG BOUNDARY THIS
EVE IN CENTRAL KS BEFORE 850 WINDS VEER OUT LATE TONIGHT. SO HIGHER
PROBABILITIES OF T-STORMS (40%) WILL EXIST IN CNTRL KS...TAPERING
TO SLIGHT CHANCES IN SERN KS WITH PERSISTENT MID-LEVEL BAROCLINIC
ZONE IN VICINITY WHICH HAS BEEN QUITE ACTIVE LAST SEVERAL NIGHTS.
SOME LINGERING SHOWERS/T-STORMS POSSIBLE WEDNESDAY OVER THE AREA
WITH ISENTROPIC LIFT CONTINUING. DEPENDING ON HOW MUCH SUN/HEATING
OCCURS...MODERATE INSTABILITY/SHEAR N OF FRONT COULD YIELD
ADDITIONAL STRONG-SEVERE STORMS IN THE AFTERNOON/EVENING IN
S-CNTRL/SERN KS. NERLY WIND COMPONENT WEDNESDAY WILL HELP BRING
SLIGHTLY COOLER AIR INTO AREA AND WE WILL ALLOW HEAT HEADLINES TO
EXPIRE AT 9 PM THIS EVE ON SCHEDULE. NAM-WRF/GFS SHOW SOME NWD
MOISTURE TRANSPORT N OF FRONT IN SRN KS WED NIGHT...WITH POSSIBLE
LIFT ASSISTANCE FROM RIGHT REAR QUAD OF UPPER JET STREAK. SO WILL
MAINTAIN 40% CHANCE T-STORMS IN SRN KS WITH SLIGHT CHANCES FURTHER
N.

THURSDAY-THURSDAY NIGHT:
GFS/NAM-WRF/ECMWF INDICATING A WEAK SHORTWAVE/PV ANOMALY MOVING THRU
IN NW FLOW ALOFT WITH SOME DIFFERENCES IN TIMING. GFS WAS SLOWEST
SUGGESTING TIMING DURING PM/EVE...WITH NAM-WRF/ECMWF PROGGING IT
MOVING THRU DURING DAY. AT LEAST MODERATE INSTABILITY AND 25-40 KT
DEEP-LAYER SHEAR POSSIBLE GIVEN CLOUD COVER NOT AN ISSUE FOR
HEATING. FOR NOW WILL CARRY 30-40% POPS AREAWIDE WITH HIGHEST IN
SOUTH DURING EVE. A STRONG TO SEVERE MCS APPEARS POSSIBLE WITH THIS
SHORTWAVE WITH EXACT TRACK/TIMING DIFFICULT THIS FAR OUT.

FRIDAY-TUESDAY:
MEDIUM RANGE MODEL CONSENSUS CONTINUES TO SHOW AN UPPER HIGH OVER
THE SOUTHWEST WITH UPPER TROFFING IN THE EASTERN CONUS. THIS WILL
LEAVE THE CENTRAL PLAINS IN NORTHWESTERLY FLOW ALOFT. CONFIDENCE IS
HIGH IN THIS PATTERN FEATURING A MODIFIED CANADIAN AIRMASS FILTERING
IN OVER THE WEEKEND...WHICH SHOULD RESULT IN TEMPERATURES NEAR/SLIGHTLY
BELOW NORMAL. GFS/ECMWF PERSISTENT IN PROGGING A WEAK DISTURBANCE
PASSING THRU FRI NIGHT INDUCING ISENTROPIC LIFT WITHIN THE MID-LEVEL
BAROCLINIC ZONE OVER KS. CHANCES FOR T-STORMS WILL EXIST ACROSS
WRN/CNTRL KS. ANOTHER WEAK WAVE IS PROGGED TO MOVE THRU SUN NGT INTO
MON WITH THE MID-LEVEL BAROCLINIC ZONE POSSIBLY ACTIVATING ONCE
AGAIN. HAVE INSERTED LOW T-STORM PROBABILITIES IN CNTRL/S-CNTRL KS
TO ACCOUNT FOR THAT.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    75  92  70  91 /  20  20  40  30
HUTCHINSON      72  90  69  90 /  30  20  40  30
NEWTON          74  90  69  89 /  20  20  40  30
ELDORADO        75  91  68  91 /  20  20  40  30
WINFIELD-KWLD   76  94  72  91 /  20  20  50  30
RUSSELL         68  88  67  89 /  40  30  20  30
GREAT BEND      70  88  68  90 /  40  30  30  30
SALINA          72  88  68  89 /  40  30  20  30
MCPHERSON       72  89  69  89 /  30  20  30  30
COFFEYVILLE     77  95  72  90 /  20  20  50  30
CHANUTE         76  91  70  89 /  20  20  40  30
IOLA            76  91  70  88 /  20  20  40  30
PARSONS-KPPF    77  92  71  90 /  20  20  50  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THIS EVENING FOR
KSZ067>072-082-083-091>096-098>100.

HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR KSZ049-051>053.

&&
Hazardous weather outlook, Jul 14, 2:45 PM CST, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
345 PM CDT TUE JUL 14 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-152045-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
345 PM CDT TUE JUL 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

HEAT INDICES OF AROUND 105 OR SLIGHTLY HIGHER WILL CONTINUE LATE
THIS AFTERNOON INTO EARLY THIS EVENING. PLEASE REFER TO THE
LATEST HEAT ADVISORY AND EXCESSIVE HEAT WARNING FOR DETAILS.

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS CENTRAL KANSAS ALONG A SOUTHWARD MOVING COLD FRONT LATE
THIS AFTERNOON AND EVENING. A FEW OF THE STORMS MAY BECOME SEVERE
WITH THE MAIN THREAT OF DAMAGING WIND GUSTS UP TO 70 MPH...AND A
LESSER CHANCE OF HAIL UP TO QUARTER SIZE. STORM SEVERITY IS
EXPECTED TO DIMINISH LATE TONIGHT...BUT A FEW STRONG STORMS WILL
REMAIN POSSIBLE WITH GUSTY WINDS AND SMALL HAIL.

OTHER ISOLATED STRONG THUNDERSTORMS MAY DEVELOP ACROSS SOUTH
CENTRAL AND SOUTHEASTERN KANSAS TONIGHT...PRODUCING WIND GUSTS TO
AROUND 50 MPH AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE PERIODICALLY ACROSS MUCH
OF THE AREA FROM WEDNESDAY THROUGH THE END OF THE WEEK. AT THIS
TIME...ORGANIZED SEVERE WEATHER IS NOT EXPECTED. HOWEVER STRONG
STORMS OR ISOLATED SEVERE STORMS CANNOT BE RULED OUT.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND EVENING
MAINLY ACROSS CENTRAL KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

JMC

In the hours before

Special weather statement, Jul 14, 5:53 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
653 PM CDT TUE JUL 14 2009

KSZ067-082-150045-
KINGMAN-RENO-
653 PM CDT TUE JUL 14 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR KINGMAN AND RENO COUNTIES...

AT 650 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF
STERLING TO 7 MILES EAST OF TURON TO 7 MILES EAST OF SAWYER...AND
MOVING EAST AT 30 MPH.

WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. THERE MAY ALSO BE A
BRIEF HIGHER GUST WITH SOME OF THE STRONGER STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

SCHRECK
Special weather statement, Jul 14, 6:29 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
729 PM CDT TUE JUL 14 2009

KSZ050-051-150100-
MCPHERSON-RICE-
729 PM CDT TUE JUL 14 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SOUTHWEST MCPHERSON AND SOUTHEAST RICE COUNTIES...

AT 728 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 9 MILES NORTHEAST OF NICKERSON...OR 14 MILES
NORTH OF HUTCHINSON...AND MOVING EAST AT 35 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

HOWERTON

The radar

The Wichita radar (KICT), 34 km away, was scanning. The volume nearest the first event began at 00:44 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kingman

When
July 14, 6:43 PM CST
Where
Kingman County, 2.34 mi SSE of Mt Vernon
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.690, -97.830

A trained spotter reported 60 mph winds.

Thunderstorm Wind, Reno

When
July 14, 6:45 PM CST
Where
Reno County, 4.42 mi W of Cheney Res
Measured
52 kt (60 mph) estimated gust
Property damage
$40,000
Reported by
Trained Spotter
Coordinates
37.780, -97.910

Six power poles were knocked down on the west side of Cheney Lake.

Thunderstorm Wind, McPherson

When
July 14, 6:45 PM CST
Where
McPherson County, Inman
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
38.230, -97.770

A fifth wheel camper was blown over.

Thunderstorm Wind, McPherson

When
July 14, 6:45 PM CST
Where
McPherson County, 7.18 mi WNW of Inman
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Newspaper
Coordinates
38.261, -97.896

A tin roof was blown off a roof of a business. The damaging winds also sheered a portion of the roof off. A 40 foot high bell tower was also destroyed.

Thunderstorm Wind, Sedgwick

When
July 14, 6:50 PM CST
Where
Sedgwick County, 3.43 mi NW of Garden Plain
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.700, -97.730

A metal building had its roof blown off.

Thunderstorm Wind, Reno

When
July 14, 6:56 PM CST
Where
Reno County, 6.61 mi ESE of Cheney Res
Measured
54 kt (62 mph) measured gust
Reported by
Storm Chaser
Coordinates
37.730, -97.720

A storm chaser recorded the wind gust.

Thunderstorm Wind, McPherson

When
July 14, 7:02 PM CST to 7:05 PM CST
Where
McPherson County, 0.49 mi NNW of Elyria to 3.36 mi SE of Elyria
Measured
87 kt (100 mph) estimated gust
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
38.287, -97.622

A line of twenty power poles were blown down along Old Highway 81. This knocked out power to all of Moundridge for the next 24 hours.

Thunderstorm Wind, Sedgwick

When
July 14, 7:11 PM CST
Where
Sedgwick County, 0.55 mi W of Colwich
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
37.780, -97.540

Ten inch tree limbs were blown down along with some minor roof damage. A small shed was also blown over.

Thunderstorm Wind, Sedgwick

When
July 14, 7:25 PM CST
Where
Sedgwick County, 2.09 mi S of Valley Center
Measured
52 kt (60 mph) estimated gust
Property damage
$250
Reported by
Emergency Manager
Coordinates
37.800, -97.372

A four inch diameter tree limb was blown down.

Thunderstorm Wind, Barton

When
July 15, 2:55 AM CST
Where
Barton County, 3.2 mi NNW of Galatia
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.670, -99.000

A trained spotter reported wind gusts to 65 mph.

Thunderstorm Wind, Barton

When
July 15, 3:30 AM CST
Where
Barton County, 2.79 mi WNW of Beaver to 1.48 mi WNW of Beaver
Measured
56 kt (64 mph) estimated gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
38.640, -98.700

Four power poles were knocked down.

Thunderstorm Wind, Barton

When
July 15, 3:42 AM CST
Where
Barton County, 0.84 mi WNW of Claflin
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
38.526, -98.543

Weather lab from KSN TV at Claflin High School measured the gust.

Thunderstorm Wind, Rice

When
July 15, 3:59 AM CST
Where
Rice County, Lyons
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.350, -98.200

Law enforcement reported the wind gust.

Thunderstorm Wind, McPherson

When
July 15, 4:23 AM CST
Where
McPherson County, 3.82 mi SSW of Lindsborg
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.530, -97.700

A trained spotter reported the gust on a home mesonet.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189164, 189166, 189180, 189181, 189171, 189167, 189235, 189176, 189178, 189237, 189238, 189169, 189239, 189240.